Medical Q&As

Anaemia injections - why?

My mother, she's 74 years old, has a low blood count and has to have injections. Could you give me information on this disorder and why it happens?

I am not clear about the nature of your mother’s blood disorder. The low blood count indicates that she has anaemia but there are several forms of anaemia. It could be an iron deficiency anaemia, which can be remedied through the administration of iron supplements. Such supplements are usually given by mouth but they can also be given by injection. Another possibility is that she has a megaloblastic anaemia, which can be due to a deficiency in vitamin B12. Many people with B12 deficiency lack a particular gastric compound known as intrinsic factor. If this factor is missing the person is unable to absorb B12 from their food. If the B12 supplementation is given by mouth it is not absorbed from the gut. It is therefore necessary to give the B12 by injection. Such injections are often loosely referred to as “liver injections”.